do you get bad headache with Ultram?

Discussion in 'Fibromyalgia Main Forum' started by daylilyfan, Sep 21, 2005.

  1. daylilyfan

    daylilyfan New Member

    I was never able to take Ultram because of the bad headaches it gave me. Was not worth taking it.

    Family Dr. had me using Ultram at 1 tab 3 times a day - but no more than 5 or 6 a week. I never took them because they didn't help pain, and the headaches were awful!

    Went for annual check with Rheumy, when I said Ultram didn't work, and gave me headaches, she said putting me back on Topamax would keep Ultram headache away. And that I needed to take the Ultram round the clock, high dose for a couple weeks to break the pain cycle. Then use as needed.

    She was right. I let the Topamax build up for a week or so, then took the Ultram 2 tabs 4 times a day for 10 days ---- NO HEADACHE!

    Now I can take the Ultram as needed, and it helps quite a bit.






    [This Message was Edited on 09/21/2005]
  2. pam_d

    pam_d New Member

    the few times that I have used Ultram. I do not use it regularly, just on occasion for pain.

    I'm so glad you posted this, because I wondered about it---my headache hasn't been horrible with Ultram (I'm also a migraine sufferer, so that's a REALLY bad headache!) just kind of a dull headache in the background, but I definitely noticed it.

    I had wondered if that was a side effect, but I hadn't looked it up yet---now I know!

    Thanks,
    Pam
  3. jana15

    jana15 New Member

    Thank you Daylilyfan,

    I have tried Ultram a few times and get horrible headaches too. I also get terrible neusea - like seasickness so all in all, I didn't think they were worth it either. I will mention your solution to my Dr and see if we can give it a go too.

    Cheers Jana
  4. daylilyfan

    daylilyfan New Member

    The nice thing was that the Topamax at this higher dose has helped me so much with the fibro pain.

    I have stopped the Cymbalta, which was causing me problems. I could only tolerate 30mgs. I couldn't lose any weight while taking it, and didn't like the way I felt on it. I just don't tolerate the anti-depressants well.

    The topamax has really helped the muscle pain. I have taken it before, but at lower doses. It always helped a little, but never all that much.

    Once I got over 175mg, it really started helping. Good thing was, since I had taken it in the past with no problems, we were able to start it higher and go up faster than if I was starting it from scratch. We started right in with 25mg 3 times a day for one day, then added 25 mg a day till up to current dose of 3 tabs in the morning, 3 in the afternoon and 4 at night. When flaring, up dose to 4 tabs 3 times a day.

    I've had no problems with not being able to put words together (some call it "dopamax") or eye pain, or any other problems other than soda or any other carbonated beverage tasting bad, and reduced appetite.

    It has also helped me with the nagging headaches I had daily. No headaches in the last 3 weeks or so I have been at this dose.

    YEAH!!!
  5. Bailey-smom

    Bailey-smom New Member

    Has made me hate pop! It makes my mouth hurt & it tastes bad. I usually drank 3-4 a day and I have only had about 1 1/2 in the last week & 1/2. I will not complain about that:)

    Someone had said the Topamax helps with the muscle pain as well? I did not realize it would do that do you have any info?

    Kelly
  6. daylilyfan

    daylilyfan New Member

    It is used for various types of pain.

    I was originally put on it several years ago by a neuro because I wasn't able to take Neurontin for nerve pain. He didn't have me on a very high dose, only 100mg at night.

    My Rheumy finds at combo of Topamax, Ultram and flexeril and a TENS until is what most of her Fibro patients use.... oh, and Vicodin for breakthrough. She also gave me prescription strength of Motrin 800mg to use when needed (not often as it can cause stomach problems) because I can't tolerate NSAIDs.

    To bad Motrin is so bad for you. It really helps the joint pain for me.

    I have had good relief from the Topamax at these higher doses.

    Rheumy says we can go higher if needed, and that you don't usually have that problem of it not working after a time like some of the other meds.


    [This Message was Edited on 09/22/2005]
  7. pam_d

    pam_d New Member

    In addition to noticing the headache, does anyone else notice that it keeps them awake for hours?

    I can take the occasional Ultram before about 4-5pm, after that, it keeps me awake. I'm a lousy sleeper anyway, but usually fall asleep easily, just awaken in the night a lot. With Ultram, I cannot fall asleep at all!

    Luckily, I only need to use it every now & then, but it I don't take it earlier in the day, forget it...

    Anyone else find it keeps them awake?

    Hugs,
    Pam
  8. Bailey-smom

    Bailey-smom New Member

    but I have a hard time getting to sleep. I have had that problem for a while. The dr gave me ambien - I know that seems like covering up a symtom from one pill by giving another but I have had the problem a while.

    It could cause that for you. It that the only thing new you took before you had a hard time?

    Kelly
  9. elizajane40

    elizajane40 New Member

    YES! Ultram works wonders for pain and mobility for me. But I do get headaches with it and it DOES interfere with sleep. I found if I take it once as soon as I get up and then again around noon/1pm I can still sleep. My doc said to take it if in pain or not....but if I don't need I don't take it because of sleep issues. But now that I realize the headache may go away...I should listen to the doc and take as instructed.

    THANK YOU FOR THE INFO!
  10. OMG talk about HEADACHES! It felt like my head would blow off. No way could I take it.
    I love your name, I too am a daylily fan. Especially stargazers.
  11. Mikie

    Mikie Moderator

    I only tried it once and it made me very sick. Not just headache, but nausea and disorientation too.

    Love, Mikie
  12. stillfighting

    stillfighting New Member

    I take Ultram every 6 hours, either 1 or 2 tablets, depending on my pain level. My goal is to keep it at a 2 or 3 (I'm in shock if it goes below this--LOL), so if I'm higher than 5 as the last dose is wearing off, I take 2, otherwise 1. It doesn't give me headaches and doesn't seem to keep me awake. But I also take magnesium and klonopin at night before I go to bed.

    Hilary
  13. cjcookie

    cjcookie New Member

    time I took it. I actually tried again a few weeks later and after I took it for a while, the headaches went away.
  14. tandy

    tandy New Member

    ultrams definetely keep me awake!! I will not take them after say 4-5 pm...I'd never get to sleep!
    and I do get headaches but the weird thing is,is not always?? sometimes I'll get a headache soon after taking them,...other times not???? its odd.
    I did tell my Rhuemy about the sleep part,..and he said he has a few patients that react that way to ultrams.
    He told me not to take them in the eve. (duh!!)
    I wish he would give me something for my night pain then!
    nope. honestly,..I take tylenol PM (OTC) before bed.
    takes the edge off :) kinda

    Hope this helps~ your not alone